Alabama, 2006

Damaging Winds and Lightning Strikes in Alabama, May 26, 2006

May 26, 2006 · NWS HUN · 6 events in 2 counties and zones

Clusters of strong to severe thunderstorms erupted during the early afternoon hours across much of northeast Alabama and southern middle Tennessee. These storms produced isolated wind damage, vivid lightning, and minor ponding of water on area roads.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Clusters of strong to severe thunderstorms erupted during the early afternoon hours across much of northeast Alabama and southern middle Tennessee. These storms produced isolated wind damage, vivid lightning, and minor ponding of water on area roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 26, 9:16 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, May 26, 9:16 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1016 AM CDT FRI MAY 26 2006

.MORNING UPDATE...AS SKIES HAVE CLEARED THIS MORNING FOLLOWING
OVERNIGHT CONVECTION...ALREADY SEEING ENHANCED CUMULUS DEVELOPMENT
ACROSS SOUTHERN MIDDLE TENNESSEE. THOUGH DIFFICULT TO PINPOINT...
OUTFLOW BOUNDARIES EXIST AROUND THE AREA. LATEST RUC ANALYSIS
INDICATES LOW LCL HEIGHTS WITHIN MOIST BOUNDARY LAYER. CONVECTIVE
TEMPS FROM KBMX AND KOHX ARE 87F AND 89F RESPECTIVELY. THE BIG
QUESTION IS THE CAP AND HOW STRONG THE WARMING ALOFT WILL BE
THROUGHOUT THE DAY. THE 12Z/NAM SHOWS ABOUT A 1-3C WARMING FROM
850-500MB THROUGH 00Z. HOWEVER...SHOULD WE SEE ENOUGH SFC HEATING
TO OVERCOME ANY CAP...CONVECTION WILL LIKELY DEVELOP RAPIDLY ALONG
LINGERING OUTFLOW BOUNDARIES. DUE TO DEEP INSTABILITY AND MARGINAL
0-6KM SHEAR...THE POTENTIAL REMAINS FOR ISOLATED STORMS TO QUICKLY
BECOME STRONG AND APPROACH SEVERE LIMITS WITH THE PRIMARY THREAT
BEING 1/2 TO 1 INCH HAIL. FAIRLY UNI-DIRECTIONAL SHEAR PROFILES
SUGGEST THE POTENTIAL FOR DAMAGING STRAIGHT-LINE WINDS ASSOCIATED
WITH COLLAPSING STORMS AS WELL.

A QUICK UPDATE TO THE CURRENT FORECAST WILL FOLLOW WITH ONLY MINOR
ADJUSTMENTS EXPECTED. MAY NUDGE POPS DOWN A BIT TODAY...WITH FOCUS
FOR CONVECTIVE INITIATION POSSIBLY HOLDING OFF UNTIL AFTER 4PM.
MAX TEMPERATURES LOOK ON TRACK...RISING TO THE 85-90F RANGE.
NADLER.83

&&

.PREV DISCUSSION...
MCS WILL MAKE 1ST PERIOD FCST TRICKY WITH POPS/CLOUD COVER/TEMPS.
FOR NOW WENT WITH CHANCE POPS FOR TODAY. AS FOR CLOUD COVER...THINK
MOST OF MORNING WILL BE MOSTLY CLOUDY...WITH PARTLY CLOUDY BY AFTN.
SHOULD SEE ENOUGH SUN TODAY TO REACH UPPER 80S/LOW 90S. WILL
CONTINUE TO MONITOR CURRENT WX SITUATION TO SEE IF WILL HAVE TO
ADJUST POPS/CLOUDS ETC. THINKING AT THE MOMENT THAT MOST OF PCPN
WILL BE OVER BY SUNRISE. SOME OUTFLOW BOUNDARIES WERE NOTED EARLIER
THIS MRNG FROM THE OHX RADAR...SO WOULD NOT BE SURPRISE TO SEE
REDEVELOPMENT OF MORE STORMS THIS AFTN LASTING INTO THE EVENING.
SINCE CAPES WILL BE ARND 5000/LIS NEAR MINUS 10/8H WINDS ARND 30/35
KTS...SOME STORMS MAY REACH SEVERE LIMITS. LARGE HAIL/DAMAGING WINDS
WILL BE THE MAIN THREATS. FOR MORE INFORMATION SEE SPC DAY ONE
OUTLOOK. SHOWERS/THUNDERSTORMS COULD LAST INTO FRIDAY NIGHT...DUE TO
OUTFLOW BOUNDARIES AND WHERE WEAK FRONT ENDS UP. KEPT LOW POPS FOR
ALL OF 2ND PERIOD.

SATURDAY THRU SUNDAY RIDGE IN PLACE BUT SINCE CDFNT NOT EXPECTED
TO PUSH THRU CWA WITH DRIER AIRMASS...WARM/HUMID CONDITIONS WILL
LIKELY KICK OFF A FEW ISOLATED/SCATTERED SHRA/TSRA MAINLY
AFTN/EVENING TYPE. TRIED TO SHOW THIS IN THE GRIDS.

MONDAY THRU THURSDAY...RIDGE BEGINS TO BREAK DOWN AND GFS IS EVEN
HINTING AT A CDFNT APPROACHING THE AREA BY WEDNESDAY/THURSDAY TIMEFRAME.
CURRENT ZONES ALREADY HAS LOW POPS IN ALL OF THE EXTENDED
FCST...WILL NOT CHANGE. DID ADJUST POPS TO MAKE WORDING SHORTER IN
ZONES.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07/83
Hazardous weather outlook, May 26, 9:45 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1045 AM CDT FRI MAY 26 2006

ALZ001>010-016-TNZ076-096-097-270000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1045 AM CDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
THROUGHOUT THE AFTERNOON...ESPECIALLY ACROSS SOUTHERN MIDDLE
TENNESSEE AND AREAS EAST OF I-65 IN NORTHERN ALABAMA. GIVEN THE
MOIST AND VERY UNSTABLE AIR MASS IN PLACE...THE POTENTIAL EXISTS
FOR ANY OF THESE STORMS TO QUICKLY BECOME STRONG AND POSSIBLY
SEVERE LATER TODAY THROUGH THIS EVENING. THE PRIMARY THREAT WILL
BE HAIL UP TO 1 INCH IN DIAMETER...BUT STRONG DAMAGING WINDS WILL
ALSO BE POSSIBLE. THUNDERSTORMS WILL GRADUALLY DIMINISH AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A MOIST AND UNSTABLE ENVIRONMENT WILL CONTINUE TO SUPPORT
THE CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS SATURDAY AND
SUNDAY. THE POTENTIAL WILL EXIST THAT SOME OF THESE STORMS COULD
PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...
GUSTY WINDS AND SMALL HAIL.

AN UNSTABLE AIRMASS AND VERY WARM TEMPERATURES ARE EXPECTED TO
PERSIST THROUGH NEXT WEEK. THUS AFTERNOON AND EVENING THUNDERSTORMS
ARE POSSIBLE EACH DAY NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE LATER THIS AFTERNOON THROUGH THIS EVENING.

NADLER

The radar

The Northeast Alabama radar (KHTX), 67 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 26, 12:11 PM CST to 12:14 PM CST
Where
Jackson County, Woodville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.700, -86.767

Power lines were blown down at the intersection of County Roads 21 and 105 and within the Robin Lane subdivision.

Thunderstorm Wind, Madison

When
May 26, 1:35 PM CST
Where
Madison County, Union Grove
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Numerous power poles were blown down creating power outages.

Thunderstorm Wind, Madison

When
May 26, 3:10 PM CST
Where
Madison County, Triana
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.633, -86.283

Power lines were blown down.

Lightning, Madison

When
May 26, 3:13 PM CST
Where
Madison County, 3 mi W of Huntsville
Injuries
1 direct, 0 indirect
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.933, -86.483

Lightning struck adjacent to the National Weather Service office on the campus of the University of Alabama at Huntsville. A National Weather Service employee who was on-duty viewed the close flash through an adjacent window and experienced a jolt of electricity while using the telephone. Afterwards, the employee noticed a tingling sensation in his ear, arms and experienced a severe headache through that evening. No apparent damage was observed in the office or on office grounds.

Thunderstorm Wind, Madison

When
May 26, 3:20 PM CST
Where
Madison County, Madison
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.583, -86.750

Power lines were blown down.

Lightning, Madison

When
May 26, 4:00 PM CST
Where
Madison County, 3 mi SE of Harvest
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

A home was struck by lightning igniting a fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505945, 5505946, 5504982, 5504983, 5504984, 5504985.